Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 6:34 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 6:34 PM CDT (23:34 UTC)
- Expired
- Apr 18, 2002, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Jackson County, WI, Monroe County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:35 PM CDT | Hail 0.75 | Warrens, WI | |
| Apr 18, 6:37 PM CDT | Hail 1.25 | Warrens, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 18, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 766 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 182334 RRA
SVRLSE
WIC053-081-190030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL WISCONSIN
MONROE COUNTY IN WEST CENTRAL WISCONSIN
* UNTIL 730 PM CDT
* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL FROM 19 MILES
SOUTHEAST OF WHITEHALL TO 3 MILES SOUTH OF SPARTA...MOVING EAST AT
40 MPH.
* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
NEAR FORT MC COY...AND CATARACT AT 655 PM CDT...
NEAR TOMAH AT 705 PM CDT...
NEAR MILLSTON AT 710 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM.
LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 4385 9051 4384 9081 4390 9091 4408 9092
4408 9115 4418 9115 4422 9046
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:03 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Apr 18, 2:03 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 203 PM CDT THU APR 18 2002 MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH. CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN UNIDIRECTIONAL FLOW. MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER. FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS LOOKS ON TRACK. CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT OF CLOUDS AND CAA. WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID POPS ACROSS THE SOUTH. SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN INSTABILITY SHOWER OR TWO.. IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS. .LSE...NONE. DAS
In the hours before
Local storm report, Apr 18, 5:02 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM ROCHESTER MN .75 INCH HAIL
04/18/02 OLMSTED REPORTED BY SPOTTERS ON
SOUTH SIDE OF CITY.
SHEALocal storm report, Apr 18, 5:12 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM 3 W IONIA IA 1.75 INCH HAIL
04/18/02 CHICKASAW GOLF BALL SIZE HAIL
REPORTED BY STATE PATROL.
SHEALocal storm report, Apr 18, 6:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM JACKSON JUNCTION IA 1 INCH HAIL
04/18/02 WINNESHIEK QUARTER SIZE HAIL REPORTED
BY WARNING POINT.
SHEALocal storm report, Apr 18, 6:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM PLAINVIEW MN 1 INCH HAIL
04/18/02 WABASHA ALSO 40 MPH WIND GUSTS.
0535 PM MAUSTON WI .75 INCH HAIL
04/18/02 JUNEAU REPORTED BY SPOTTERS.
0540 PM 1 E NEW HAMPTON IA FUNNEL CLOUD
04/18/02 CHICKASAW REPORTED BY NUMEROUS
SPOTTERS.
SHEALocal storm report, Apr 18, 6:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM WILSON MN 1 INCH HAIL
04/18/02 WINONA REPORTED AT INTERSECTION OF
INTERSTATE 90 AND HIGHWAY
43.
SHEA/DSLocal storm report, Apr 18, 6:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM ABBOTSFORD WI 1 INCH HAIL
04/18/02 CLARK NORTH OF TOWN ON HIGHWAY
13.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:26 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 64 min |
| Apr 18, 4:14 AM CDT | Severe Thunderstorm Warning | ARX | Crawford | 61 min |
| Apr 18, 4:44 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 61 min |
| Apr 18, 2:12 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 48 min |
| Apr 18, 2:57 PM CDT | Tornado Warning | ARX | Grant | 63 min |
| Apr 18, 2:59 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 46 min |
| Apr 18, 3:48 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 57 min |
| Apr 18, 4:21 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 54 min |
| Apr 18, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Vernon | 49 min |
| Apr 18, 5:03 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 42 min |
| Apr 18, 5:14 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 46 min |
| Apr 18, 5:25 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 65 min |
| Apr 18, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 54 min |
| Apr 18, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 61 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 58 min |
| Apr 18, 6:04 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 56 min |
| Apr 18, 6:17 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 88 min |
| Apr 18, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Apr 18, 6:42 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 78 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.